The Michigan Mathematical Journal

Longest alternating subsequences of permutations

Richard Stanley

Full-text: Open access

Article information

Michigan Math. J., Volume 57 (2008), 675-687.

First available in Project Euclid: 8 September 2008

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 05A15: Exact enumeration problems, generating functions [See also 33Cxx, 33Dxx]


Stanley, Richard. Longest alternating subsequences of permutations. Michigan Math. J. 57 (2008), 675--687. doi:10.1307/mmj/1220879431.

Export citation


  • D. André, Développement de $\text\rm sec\,x$ and $\text\rm tg\,x,$ C. R. Math. Acad. Sci. Paris 88 (1879), 965--979.
  • R. Arratia, On the Stanley--Wilf conjecture for the number of permutations avoiding a given pattern, Electron. J. Combin. 6 (1999), Article N1.
  • J. Baik, P. Deift, and K. Johansson, On the distribution of the length of the longest increasing subsequence of random permutations, J. Amer. Math. Soc. 12 (1999), 1119--1178.
  • E. A. Bender, Central and local limit theorems applied to asymptotic enumeration, J. Combin. Theory Ser. A 15 (1973), 91--111.
  • E. A. Bender and L. B. Richmond, Central and local limit theorems applied to asymptotic enumeration. II. Multivariate generating functions, J. Combin. Theory Ser. A 34 (1983), 255--265.
  • M. Bóna, Combinatorics of permutations, Discrete Math. Appl., Chapman & Hall/CRC, Boca Raton, FL, 2004.
  • ------, private communication, October 13, 2005.
  • F. N. David and D. E. Barton, Combinatorial chance, Hafner, New York, 1962.
  • I. M. Gessel, Symmetric functions and P-recursiveness, J. Combin. Theory Ser. A 53 (1990), 257--285.
  • D. E. Knuth, The art of computer programming, vol. 3, 2nd ed., Addison-Wesley, Reading, MA, 1998.
  • B. F. Logan and L. A. Shepp, A variational problem for random Young tableaux, Adv. Math. 26 (1977), 206--222.
  • A. Marcus and G. Tardos, Excluded permutation matrices and the Stanley--Wilf conjecture, J. Combin. Theory Ser. A 107 (2004), 153--160.
  • R. Pemantle and M. C. Wilson, Asymptotics of multivariate sequences. I. Smooth points of the singular variety, J. Combin. Theory Ser. A 97 (2002), 129--161.
  • A. Regev, Asymptotic values for degrees associated with strips of Young diagrams, Adv. Math. 41 (1981), 115--136.
  • R. Stanley, Enumerative combinatorics, vol. 1, Wadsworth and Brooks/Cole, Pacific Grove, CA, 1986; second printing, Cambridge Stud. Adv. Math., 49, Cambridge Univ. Press, Cambridge, 1997.
  • ------, Enumerative combinatorics, vol. 2, Cambridge Stud. Adv. Math., 62, Cambridge Univ. Press, Cambridge, 1999.
  • ------, Increasing and decreasing subsequences and their variants, Proc. Internat. Cong. Math. (Madrid, 2006), to appear.
  • A. M. Vershik and K. V. Kerov, Asymptotic behavior of the Plancherel measure of the symmetric group and the limit form of Young tableaux, Dokl. Akad. Nauk SSSR 223 (1977), 1024--1027 (Russian); English translation in Soviet Math. Dokl. 233 (1977), 527--531.
  • H. Widom, On the limiting distribution for the length of the longest alternating subsequence in a random permutation, Electron. J. Combin. 13 (2006), Article R25.
  • H. S. Wilf, Real zeroes of polynomials that count runs and descending runs, preprint, 1998.